Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 246, NWS Mobile, AL

December 24, 2005Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 24, 2005, 3:09 PM CST for Clarke County, Alabama. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2005, 3:09 PM CST (21:09 UTC)
Expired
Dec 24, 2005, 3:30 PM CST
In force
21 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 139 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 3:20 PM CSTHAIL 1Thomasville, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242109
SVRMOB
ALC025-242130-
/O.NEW.KMOB.SV.W.0246.051224T2109Z-051224T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CST SAT DEC 24 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 330 PM CST

* AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RURAL...OR ABOUT 11 MILES NORTH OF GROVE
  HILL...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUNDHILL AND THOMASVILLE BY 315 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3189 8791 3179 8788 3180 8763 3198 8769

$$
2 follow-up statements
000 
WWUS54 KMOB 242116
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CST SAT DEC 24 2005

ALC025-242130-
/O.CON.KMOB.SV.W.0246.000000T0000Z-051224T2130Z/
CLARKE AL-
315 PM CST SAT DEC 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CST FOR 
NORTHEAST CLARKE COUNTY...

AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR RURAL...OR JUST SOUTHWEST OF THOMASVILLE 
AND MOVING NORTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE LARGE HAIL...AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3189 8791 3179 8788 3180 8763 3198 8769

$$
000 
WWUS54 KMOB 242131
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CST SAT DEC 24 2005

ALC025-242137-
/O.EXP.KMOB.SV.W.0246.000000T0000Z-051224T2130Z/
CLARKE AL-
330 PM CST SAT DEC 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARKE COUNTY 
HAS BEEN ALLOWED TO EXPIRE AT 330 PM CST...

AT 330 PM CST...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN MOBILE 
INDICATED THE STORM WAS LOCATED NER THE CLARKE AND WILCOX COUNTY 
LINE ...JUST SOUTHWEST OF PINE HILL.  THE STORM HAD WEAKENED BELOW 
SEVERE LIMITS...YET REMAINS STRONG AND COULD STILL PRODUCE SMALL 
HAIL OVER EXTREME SOUTHWEST WILCOX COUNTY.  

LAT...LON 3189 8791 3179 8788 3180 8763 3198 8769

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:45 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 24, 2:45 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CST SAT DEC 24 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY)...WE WILL BEGIN WITH SEVERE
WEATHER POTENTIAL FOR THIS EVENING AND OVERNIGHT. SPC CONTINUES THE
SLIGHT RISK FOR AREAS AHEAD OF THE LINE OF SHOWERS AND THUNDERSTORMS
NOW MOVING INTO SOUTHWEST ALABAMA. DRY SLOT ASSOCIATED WITH THE
WARM FRONT WORKED INTO THE AREA LATE THIS MORNING AND ALLOWED SFC
TEMPERATURES TO WARM INTO THE LOW 70S ACROSS COASTAL ZONES IN
ALABAMA AND FLORIDA. SEVERE WEATHER POTENTIAL IS BEING LIMITED DUE
TO LACK OF QUALITY MOISTURE RECOVERY...WITH DEWPOINTS NEAR 60 JUST
BARELY MAKING IT ONSHORE. 18Z KLIX SOUNDING AND LAPS DATA SHOW
LIMITED SFC BASED INSTABILITY (ONLY 300-800 J/KG CLOSE TO THE
COAST)...HOWEVER FRZ LEVELS ARE AROUND 10KFT WITH WET BULB ZERO LEVELS
AROUND 9KFT ALONG WITH STRONG DYNAMICS. THIS WILL SET THE STAGE FOR
NICKEL SIZED HAIL WITH THE STRONGER STORMS. REPORTS OF NICKEL HAIL
WERE RECENTLY RECEIVED ACROSS CHOCTAW COUNTY AND WOULD NOT BE
SURPRISED TO SEE MORE REPORTS AS THE LINE WORKS INTO A MORE UNSTABLE
AIRMASS. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
BEFORE SUNSET. THE MAIN THREATS WILL BE HAIL OVER INLAND COUNTIES
AND HAIL AND GUSTY WINDS ALONG THE COAST WHERE A MORE UNSTABLE SFC
BASED LAYER EXISTS. SPC INDICATES THAT NO WX WATCH IS EXPECTED AND
THEY WILL LET US HANDLE WITH WARNINGS. BACK EDGE OF THE MAIN LINE
WILL NOT CLEAR THE AREA UNTIL WELL AFTER MIDNIGHT...WITH THE MAIN
COLD FRONT AND AN ASSOCIATED THIN LINE OF SHOWERS MOVING OUT OF THE
AREA DURING THE MORNING HOURS.

THE MAIN UPPER TROUGH WILL BE SLOW TO PUSH THROUGH THE AREA AS THE
500 MB LOW IS CLOSING OFF. THIS UPPER LOW WILL MOVE ACROSS NORTH
ALABAMA DURING THE DAY ON CHRISTMAS AND THE ASSOCIATED CYCLONIC FLOW
IN THE MID AND UPPER LEVELS WILL KEEP CLOUDS AROUND THROUGH MOST OF
THE DAY AND HAVE GONE BELOW GUIDANCE TEMPS. A FEW LIGHT SHOWERS ARE
POSSIBLE MAINLY ACROSS NORTHERN AREAS CLOSER TO THE BETTER DYNAMICS
AND HAVE HELD ON TO SLIGHT CHANCE POPS IN THOSE AREAS. SLOW CLEARING
WILL COMMENCE TOMORROW NIGHT WITH A CLEAR DAY EXPECTED ON MONDAY
WITH TEMPS BACK INTO THE LOW 60S.

.LONG TERM...(TUESDAY THROUGH NEXT SATURDAY)...EXTENDED BEGINS WITH
UPPER LEVEL ZONAL FLOW IN PLACE ACROSS MOST OF THE CENTRAL AND
EASTERN US. THIS ZONAL FLOW WILL KEEP ANY COLD AIR BOTTLED UP WELL
NORTH OF OUR AREA THROUGH THE EXTENDED. AS SFC HIGH PRESSURE SHIFTS
EAST...RETURN FLOW WILL DEVELOP MONDAY...SETTING THE STAGE FOR THE
NEXT RAIN LATE WEDNESDAY. THE NEXT PACIFIC SYSTEM DIGS INTO THE FOUR
CORNERS AREA AND BEGINS ITS MARCH EASTWARD. THIS UPPER SHORTWAVE AND
ASSOCIATED SFC LOW WILL PUSH A COLD FRONT INTO THE AREA LATE
WEDNESDAY AND WEDNESDAY NIGHT. 24.12Z RUN OF THE GFS CONTINUES THE
TIMING MENTIONED BY PREVIOUS SHIFT WITH SHORTWAVE AND SFC LOW MOVING
THROUGH CENTRAL ALABAMA. THIS IS FARTHER SOUTH THAN SHOWN BY
YESTERDAYSS RUNS. DID NOTICE THE 24.00Z RUN OF THE ECMWF IS FASTER
WITH THE ENTIRE SYSTEM. HOWEVER BOTH SHOW THE UPPER TROUGH BEGINNING
TO TAKE A NEGATIVE TILT AS IT MOVES ACROSS THE AREA AND THUS CREATED
EXCELLENT UPPER DIFLUENCE ACROSS THE AREA. ALSO...WITHOUT A
SIGNIFICANT COOL DOWN AFTER TODAYS SYSTEM...RETURN FLOW SHOULD BE
MORE EFFECTIVE THIS TIME AS HIGH TEMPS WILL BE NEAR 70 ON BOTH TUE
AND WED. VERY COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH AND
SFC TEMPERATURES WARMING INTO THE UPPER 60S TO NEAR 70 WILL MAKE FOR
VERY UNSTABLE LAPSE RATES WEDNESDAY AFTERNOON AND EVENING. SPC HAS
THE GULF COAST OUTLOOKED FOR SEVERE ON THEIR 4-8 DAY OUTLOOK.
SHORTWAVE RIDGING BUILDS IN BEHIND THIS SYSTEM AND WITH PACIFIC AIR
MOVING INTO THE AIR ONLY A SLIGHT COOL DOWN IS EXPECTED. ANOTHER
COLD FRONT IS DUE IN HERE IN TIME FOR NEW YEARS.

&&

.MARINE...A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS
OVERNIGHT.  HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY THROUGH
TUESDAY. THE NEXT COLD FRONT WILL APPROACH FROM THE WEST BY THE
MIDDLE OF THE WEEK...WITH AN INCREASING ONSHORE FLOW AND BUILDING
SEAS./01

&&

.FIRE WEATHER...A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT
WITH AN ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS. A FEW LIGHT
RAIN SHOWERS WILL BE POSSIBLE BEHIND THE FRONT THROUGH MID AFTERNOON
ON CHRISTMAS. COOLER AND DRIER AIR MOVE IN FOR THE FIRST PART OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      46  52  36  62 /  60  20  10   0
PENSACOLA   50  56  38  63 /  80  20  10   0
DESTIN      51  59  43  61 /  90  20  10   0
EVERGREEN   47  50  33  60 /  80  20  10   0
WAYNESBORO  45  49  33  60 /  40  30  10   0
CAMDEN      45  50  32  59 /  70  40  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ650-670.
     SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ630.
FL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ655-675.
MS...NONE.

&&

13/JC
01/
Hazardous weather outlook, Dec 24, 5:09 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CST SAT DEC 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
509 AM CST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT IS FORECAST TO SWING THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. OUT AHEAD OF THE FRONT...ATMOSPHERIC MOISTURE
MODIFIES. AN INCREASE IN WIND SHEAR DUE TO CHANGE OF WIND
DIRECTION AND SPEED WITH HEIGHT IS FORECAST. DUE TO WIND SHEAR AND
POSITION OF BETTER INSTABILITY...WE FAVOR THE AREA FROM EAST OF
HIGHWAY 43 AND SOUTH OF HIGHWAY 84 AS THE BEST POTENTIAL OF SEEING
ISOLATED OCCURRENCES OF SEVERE THUNDERSTORMS ALONG WITH ISOLATED
TORNADOES.

THE THREAT OF SEVERE WEATHER DECREASES TONIGHT AS THE FRONT MOVES
EAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS FORECAST MONDAY AND TUESDAY.

A STRONG LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE DEEP SOUTH
DURING THE MIDDLE OF THE WEEK...CAUSING LOW LEVEL SOUTH TO
SOUTHWESTERLY WINDS TO STRENGTHEN AND INSTABILITIES TO RISE. THE
LATEST COMPUTER MODEL GUIDANCE HAS CHANGED SINCE THE LAST
OUTLOOK...SHOWING A POTENTIAL SEVERE WEATHER OUTBREAK ALONG
THE CENTRAL GULF COAST REGION WEDNESDAY INTO WEDNESDAY NIGHT. STAY
TUNED FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER.

In the hours before

Special weather statement, Dec 24, 1:45 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SAT DEC 24 2005

ALZ051-242030-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
145 PM CST SAT DEC 24 2005

...A STRONG THUNDERSTORM IS MOVING INTO WEST CENTRAL CHOCTAW
COUNTY...

AT 145 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES WEST OF NEEDHAM...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...HODGEWOOD...LAND...ROCK SPRINGS...RIDERWOOD...PUSHMATAHA...
BUTLER AND LISMAN THROUGH 230 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Dec 24, 2:14 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CST SAT DEC 24 2005

ALZ051-052-242045-
WASHINGTON-CHOCTAW-
214 PM CST SAT DEC 24 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN WASHINGTON
AND SOUTHERN CHOCTAW COUNTIES...

AT 214 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR AQUILLA TO 5
MILES SOUTHWEST OF HEALING SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...SILAS...BARRYTOWN...CHAPPELL HILL...WOMACK HILL AND LOU
THROUGH 245 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:53 PM CSTSevere Thunderstorm WarningMOBChoctaw22 min
Dec 24, 2:23 PM CSTSevere Thunderstorm WarningMOBChoctaw22 min
Dec 24, 2:36 PM CSTSevere Thunderstorm WarningMOBClarke24 min
Dec 24, 5:50 PM CSTSpecial Marine WarningMOB25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.